I have posted the problems that I got after using finasteride on some hair loss forums, but no one seems to really know what’s going on.
Therefore I’m glad I found this forum and I hope that somebody who reads this can help me out a little (even though most of you seem to have problems related with ED, which I never got).
So here’s my story:
I’m a 23 year old guy from The Netherlands (so my apologies in advance for any bad English). My four years older brother has been pretty much bald since the age of 22. When I was 19 and saw that my temples were receding a little, I was scared to go bald as quickly as my brother and started using 1mg of finasteride daily.
Biggest mistake of my life: after three months I started losing tons of hair every day - and everywhere on my head: top, sides, and back -, I got very bad acne which was never that serious before, and I developed a strange type of sebum on my scalp that dried up and was almost impossible to get rid off. When my barber saw this she thought I had chewing gum in my hair.
I read about shedding on hair loss forums; that it’s common to undergo this after about three months use and also to give finasteride a try for at least a year. So I decided to stick with it. However, the amount of hair loss did not reduce; I was losing 250-300 hairs everyday. After about a year I finally decided that finasteride was definitely not going to help me.
Quitting the drug however did not reduce my hair loss and acne. Therefore, after 6 months I went to see my doctor and told him about my situation. He discarded the symptoms that I described earlier and thought it was regular MPB, and ‘adult acne’. I decided to visit him again after a while because the diffuse hair loss – not at all like regular MPB - still bothered me a lot. This time he sent me to a derm.
The derm thought I did not have hair loss at all, and didn’t see anything unusual on my scalp (I was finally able to get rid of that nasty sebum before I visited him). I told him that I had visibly more hair a year ago and that I was losing 250-300 hairs each day. This wasn’t possible according to him. Even though I explained that I lose about 150 hairs with showering alone (I’ve counted them) and that the acne on my face and back wasn’t there before using finasteride, he still just said that I couldn’t be right.
So I’m 23 now and still losing the same amount of hair each day. When this all started almost 4 years ago, I thought I would be slick bald in a few months time. But even though my hair is gradually getting worse, I still have a reasonable head of hair (probably because it’s falling out in a diffuse manner and because I had a lot of hair when all this started).
I don’t understand why my hair loss did not reduce after quitting finasteride. Could it have left my hormones permanently changed or something? I was able to get rid of most of the acne by using Proactiv, but I still develop a lot of zits and clogged pores at age 23 when I don’t use that stuff for a few days.
I have had my hormones checked about a year ago. The free testosterone was slightly below the normal range, but nothing to worry about (well, that’s what I was told). My estrogen levels were also in the normal range. My iron levels were normal too.
The situation looks like Telogen Effluvium, but that condition is supposed to be temporary; my acne and hair loss are going on for three and a half years now. I have read about Chronic Telogen Effluvium which can last longer, but I believe the hairloss with that condition comes and goes in cycles; mine is just the same everyday.
I’m currently taking a few tablespoons of fish oil daily, along with a blend of essential fatty acids. Don’t really know what else I can do to improve the situation.
If there’s anybody who has had a similar experience with finasteride and was able to do something about it, or someone who might know what’s going on here, I’m more than happy to hear it. Thanks in advance.